Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Melbourne, FL

March 20, 2018Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 20, 2018, 3:18 PM EDT for Orange County, Florida. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2018, 3:18 PM EDT (19:18 UTC)
Expired
Mar 20, 2018, 3:45 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 73 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 3:22 PM EDTHAIL 15 Ssw Azalea Park, FLQUARTER SIZE HAIL NEAR INTERSECTION OF HOFFNER/SEMORAN JUST NORTH OF OIA.
Mar 20, 3:30 PM EDTHAIL 12 Wnw Avalon Park, FLQUARTER SIZE HAIL NEAR ALAFAYA TRAIL AND STONEY BROOK EAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 10:24 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

492 
WUUS52 KMLB 201918
SVRMLB
FLC095-201945-
/O.NEW.KMLB.SV.W.0007.180320T1918Z-180320T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
318 PM EDT TUE MAR 20 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Orange County in east central Florida...

* Until 345 PM EDT

* At 317 PM EDT, a severe thunderstorm was located over Azalea Park, 
  moving northeast at 50 mph.  Quarter sized hail has already been 
  reported with this storm.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Orlando, Winter Park, Wedgefield, Avalon Park and Orlando
  International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 700 PM EDT for east central
Florida.

LAT...LON 2861 8124 2861 8109 2845 8105 2840 8134
      2858 8136
TIME...MOT...LOC 1917Z 246DEG 48KT 2853 8131 

HAIL...1.50IN
WIND...60MPH
 
$$

Combs
1 follow-up statement
334 
WWUS52 KMLB 201938
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
338 PM EDT TUE MAR 20 2018

FLC095-201947-
/O.EXP.KMLB.SV.W.0007.000000T0000Z-180320T1945Z/
Orange FL-
338 PM EDT TUE MAR 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY
WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 700 PM EDT for east central
Florida.

LAT...LON 2861 8124 2861 8109 2845 8105 2840 8134
      2858 8136
TIME...MOT...LOC 1937Z 246DEG 48KT 2863 8105 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:53 AM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 20, 10:53 AM EDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1053 AM EDT Tue Mar 20 2018

.DISCUSSION...

Update...Morning convection across Volusia county has already
become strong to potentially severe with rotation indicated with
two cells tracking across northern portions of the county this
morning. Have updated grids and forecast products for newly
issued Tornado Watch from Osceola/Brevard northward through 7 pm.
Recent latest high resolution models support strong to severe
convection increasing in coverage across nrn/central sections into
mid afternoon and late afternoon/early evening across the far south.
Convective severe straight lines, hail and a few tornadoes are
possible with the strongest convection this afternoon. Forecast
timing/convective coverage trends continue to look on track so
have made little change to weather grids from morning forecast,
except in the short term through early afternoon. Lake Wind
Advisory continues in effect with wind gusts to 30-35 mph expected.

&&

.AVIATION...
Broken MVFR cumulus across srn sections will become VFR for a time
into early to mid afternoon before convection arrives later.
Expect additional SHRA/TSRA to develop mainly north of KISM-KTIX
into early afternoon with convection affecting KMLB-KSUA corridor
from mid to late afternoon. Tempo IFR/MVFR conditions and strong
convective wind gusts will be possible with any storms. Convection
will sweep southeast away from KFPR-KSUA into late evening with
VFR conditions overnight.

&&

.MARINE...Current marine forecast is on track. Updated headlines
for Tornado Watch nrn/central waters through 7 pm. Previous...
Today-Tonight...Poor to hazardous boating conditions expected
with SW winds increasing to 15-20 knots today and around 20-25
knots into tonight, with frequent gusts to gale fore possible over
the offshore waters of Volusia and Brevard County. A line of
showers and storms is set to cross the waters out ahead of a cold
front from early to mid afternoon across the nrn waters to late
afternoon/evening across the south. Strong to severe fast moving
storms pushing offshore are possible with wind gusts over 40
knots.

A Small Craft Advisory continues for the waters starting this
afternoon, with a Gale Warning now going into effect for the
offshore waters north of Sebastian Inlet for tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  83  51  71  44 /  90  10   0   0
MCO  85  55  73  45 /  80  20   0   0
MLB  89  57  74  43 /  70  30   0   0
VRB  89  58  75  44 /  50  40   0   0
LEE  81  53  72  45 /  90  10   0   0
SFB  83  53  70  45 /  90  10   0   0
ORL  84  56  71  47 /  80  10   0   0
FPR  89  57  76  42 /  40  40   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

     Tornado Watch until 7 PM EDT this evening for Coastal Volusia
     County-Inland Volusia County-Northern Brevard County-
     Northern Lake County-Orange-Osceola-Seminole-Southern
     Brevard County-Southern Lake County.

AM...Tornado Watch until 7 PM EDT this evening for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Volusia-Brevard County
     Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 4 PM this afternoon to 4 AM EDT
     Thursday for Flagler Beach to Volusia-Brevard County Line 0-
     20 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 4 PM this afternoon to 8 PM EDT this
     evening for Flagler Beach to Volusia-Brevard County Line 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
     nm.

     Gale Warning from 8 PM this evening to 4 AM EDT Thursday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Volkmer/Spratt/Blottman/Glitto
Hazardous weather outlook, Mar 20, 10:38 AM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1038 AM EDT Tue Mar 20 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1038 AM EDT Tue Mar 20 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...

...Enhanced Threat of Severe Weather Across East Central Florida
This Afternoon and Evening...

...Tornado Watch until 7 pm EDT for Lake, Volusia, Seminole, Orange,
Osceola and Brevard Counties...

A squall line is expected to develop ahead of a cold front and move
into areas northwest of I-4 early this afternoon. Ahead of this
line, a few strong to severe storms will continue to form and
push across the northern sections through early afternoon.

The line will push southward with a potential secondary band of
showers and storms farther south over the Gulf moving rapidly
eastward. This will lead to numerous showers and storms pushing
quickly toward the east-northeast across east central Florida around
55 to 60 mph through mid to late afternoon. This activity will then
shift south and offshore of the Treasure Coast by late evening.

Strong to severe storms will occur with this activity. Damaging wind
gusts up to 60 to 70 mph and frequent lightning strikes will be the
main threat from any severe storms, but large hail and isolated
tornadoes will also be possible. Make sure you have a way of
receiving timely severe weather watches and warnings for your area.

.HIGH WIND IMPACT...
Southwest winds will increase up to 20 to 25 mph into the
afternoon with frequent gusts up to 35 mph. A Lake Wind Advisory
is in effect this afternoon through early evening for all of east
central Florida.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents will exist along the beaches of
east central Florida today. Make sure to swim near a lifeguard
and be alert and prepared to take cover for any fast moving strong
to severe storms that cross the beaches and push offshore.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous fast moving storms, pushing rapidly to the
east-northeast up to 50 to 60 knots and offshore through the
afternoon hours are expected across the area. Some storms may be
severe, producing wind gusts up to 60 knots.

.WATERSPOUT IMPACT...
Storms pushing offshore through this afternoon and evening will have
the potential to produce isolated waterspouts over the intracoastal
and adjacent Atlantic waters.

.WIND AND SEA IMPACT...
Southwest winds up to 15 to 20 knots over the waters today will
become westerly and increase to around 20 to 25 knots tonight,
with frequent gusts to gale force expected over the offshore
waters of Volusia and Brevard counties. A Small Craft Advisory
goes into effect this afternoon for the entire coastal waters,
with a Gale Warning in effect offshore, north of Sebastian inlet,
into tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Hazardous boating conditions will continue through mid week with
a fresh to strong north to northwest breeze behind the cold front.
A very dry airmass building in behind this boundary will also
lead to a higher fire danger across the area during the afternoon
hours of Wednesday through at least Friday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather. Formal activation may be
needed.

Weitlich/Glitto

In the hours before

Special weather statement, Mar 20, 2:17 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
217 PM EDT TUE MAR 20 2018

FLZ041-044>046-141-144-201915-
Northern Lake County FL-Inland Volusia County FL-Orange FL-
Seminole FL-Coastal Volusia County FL-Southern Lake County FL-
217 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...WESTERN ORANGE
AND WESTERN VOLUSIA COUNTIES UNTIL 315 PM EDT...

Strong thunderstorms will increase in coverage and intensity across
portions of Lake, Orange, Seminole and western Volusia County
through late afternoon. The threat for damaging winds, large hail
and isolated tornadoes will continue increase through the afternoon
across this region.

Remain alert for severe weather warnings and review your personal
plans for moving to a safe location if a warning is issued for your
immediate area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning will occur with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

A tornado watch remains in effect until 700 PM EDT for east central
Florida.

LAT...LON 2896 8194 2896 8166 2905 8166 2906 8164
      2928 8164 2932 8168 2937 8146 2940 8142
      2926 8142 2927 8115 2852 8107 2835 8195
TIME...MOT...LOC 1807Z 243DEG 42KT 2851 8173

Spratt
Local storm report, Mar 20, 2:46 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
246 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             4 SW LOCKHART           28.58N 81.48W
03/20/2018  E1.00 INCH       Orange             FL   PUBLIC

            HAIL UP TO QUARTER SIZE IN PINE HILLS AREA.

0240 PM     HAIL             4 S ALTAMONTE SPRINGS   28.61N 81.39W
03/20/2018  E1.00 INCH       Orange             FL   TRAINED SPOTTER

&&

PG
Local storm report, Mar 20, 2:52 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
252 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             PINE HILLS              28.58N 81.46W
03/20/2018  E1.75 INCH       ORANGE             FL   PUBLIC

            GOLF BALL SIZE HAIL IN PINE HILLS. TIME ESTIMATED FROM
            RADAR.

&&

PG
Local storm report, Mar 20, 2:58 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
258 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             5 WSW CHULUOTA          28.62N 81.20W
03/20/2018  E1.50 INCH       Seminole           FL   TRAINED SPOTTER

&&

PG
Local storm report, Mar 20, 3:02 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
302 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             5 WSW CHULUOTA          28.62N 81.20W
03/20/2018  E1.50 INCH       Seminole           FL   TRAINED SPOTTER

            PING PONG SIZE HAIL IN OVIEDO FROM TRAINED SPOTTER.

&&

PG
Local storm report, Mar 20, 3:17 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
317 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             5 WSW CONWAY            28.48N 81.42W
03/20/2018  M1.00 INCH       Orange             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL AT THE 4300
            BLOCK OF JOHN YOUNG PARKWAY.

&&

KR

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:13 AM EDTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia17 hr
Mar 20, 3:17 AM EDTGale WarningMLB31 hr
Mar 20, 9:19 AM EDTSpecial Weather StatementMLBVolusia56 min
Mar 20, 9:30 AM EDTSevere Thunderstorm WarningMLBVolusia45 min
Mar 20, 9:39 AM EDTTornado WarningMLBVolusia51 min
Mar 20, 10:31 AM EDTSevere Thunderstorm WarningMLBVolusia29 min
Mar 20, 10:33 AM EDTSpecial Marine WarningMLB42 min
Mar 20, 1:39 PM EDTSevere Thunderstorm WarningMLBLake36 min
Mar 20, 1:57 PM EDTTornado WarningMLBLake, Orange33 min
Mar 20, 2:17 PM EDTSpecial Weather StatementMLBLake, Orange, Seminole, Volusia58 min
Mar 20, 2:24 PM EDTSevere Thunderstorm WarningMLBLake36 min
Mar 20, 2:26 PM EDTTornado WarningMLBOrange, Seminole34 min
Mar 20, 2:32 PM EDTTornado WarningMLBLake18 min
Mar 20, 2:48 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole27 min
Mar 20, 3:03 PM EDTSevere Thunderstorm WarningMLBOrange27 min
Mar 20, 3:09 PM EDTSpecial Marine WarningMLB111 min
Mar 20, 3:20 PM EDTSpecial Weather StatementMLBLake, Orange, Seminole, Volusia55 min
Mar 20, 3:42 PM EDTSevere Thunderstorm WarningMLBBrevard48 min
Mar 20, 4:14 PM EDTSpecial Weather StatementMLBVolusia61 min
Mar 20, 4:50 PM EDTSpecial Weather StatementMLBLake, Orange55 min
Mar 20, 5:05 PM EDTSpecial Weather StatementMLBIndian River, Okeechobee, Osceola, Saint Lucie85 min
Mar 20, 5:20 PM EDTSpecial Marine WarningMLB115 min
Mar 20, 5:25 PM EDTTornado WarningMLBOkeechobee35 min
Mar 20, 5:26 PM EDTSpecial Weather StatementMLBVolusia49 min
Mar 20, 5:32 PM EDTSevere Thunderstorm WarningMLBVolusia28 min
Mar 20, 5:38 PM EDTSpecial Marine WarningMLB2 hr
Mar 20, 5:56 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Saint Lucie34 min
Mar 20, 6:00 PM EDTSpecial Weather StatementMLBOrange, Seminole60 min
Mar 20, 6:35 PM EDTSpecial Weather StatementMLBSaint Lucie25 min
Mar 20, 7:25 PM EDTSpecial Weather StatementMLBSaint Lucie20 min
Mar 20, 7:50 PM EDTSpecial Weather StatementMLBMartin25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.